5 Signs Of An Oxycodone Overdose

Published on

Oxycodone is an opioid used to treat severe or chronic pain. While it can be an effective treatment for this purpose, misuse of oxycodone can be dangerous and may result in oxycodone overdose. Understanding the signs of an oxycodone overdose may save a person’s life.

Signs Of An Oxycodone Overdose

Oxycodone is a generic opioid added to prescription medications that help control severe pain in people who have serious health conditions, such as cancer. While it is very effective for this purpose, the substance is highly addictive, which can prompt people to use more of it than they are supposed to.

Taking large doses of oxycodone and other opioids increases the risk of a person experiencing an overdose, which can be fatal. It is important for friends and family members of individuals who are addicted to this medication to learn about signs of oxycodone overdose.

1. Physical Signs

The physical oxycodone overdose symptoms may be seen shortly after a person takes the medication. If it is taken orally, oxycodone usually takes about 30 minutes to dissolve in the stomach before it reaches the bloodstream. However, if it is crushed, snorted, or injected into the body, this time is significantly reduced.

Combining alcohol or other opioids with oxycodone can increase the effects of the medication and make the physical signs occur faster, too.

Some of the most important physical signs to look for include:

  • skin that feels cold and clammy when touched
  • low blood pressure
  • slow heart rate
  • vomiting
  • nausea
  • drowsiness
  • trouble breathing
  • blue fingernails and lips
  • muscle spasms
  • loss of consciousness
  • seizures
  • coma

2. Psychological Signs

The psychological oxycodone overdose symptoms will be apparent minutes before the physical symptoms begin. They can’t be seen after this because most people lose consciousness and start to slip into a coma as their lungs stop functioning and their heart rate and blood pressure both become extremely low.

Some of the psychological signs to know about are:

  • agitation
  • anxiety
  • confusion
  • depression
  • suicidal thoughts
  • paranoia
  • lack of motivation

3. Behavioral Signs

It is difficult to predict the behavior of a person who is suffering from an addiction because they often become so adept at hiding their substance abuse issues from others.

Most of the behavioral signs of oxycodone overdose are overlooked.

Still, friends and family members who are close to overdose victims often say that they had a bad feeling that something was about to happen because the person had started acting in the following ways:

  • secretive behavior about places they have been or when they will return
  • lack of hygiene
  • unpaid bills because of money spent on getting more oxycodone
  • using street names for medications instead of proper medical terminology
  • struggling at work or school
  • struggling to perform day-to-day responsibilities, like taking care of children or cleaning the home
  • sleeping during the day

4. Pinpoint Pupils

Usually, the pupils open and close because of a strong emotional response that a person is having or to adjust for the amount of light that is in a room or outdoor environment.

Find the right treatment program for Oxycodone Abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

However, when a large dose of oxycodone is taken, this causes the muscles that control the pupil to tighten up. This effect is further exacerbated by the hypoxia condition that develops as the lungs stop functioning and the brain becomes starved of oxygen during an oxycodone overdose.

5. Respiratory Arrest

One of the most dangerous aspects of taking opioids is their propensity for causing respiratory distress or arrest. If a person doesn’t receive treatment within a few minutes of overdosing, they will stop breathing.

The only way that hospitals can keep an addicted individual alive after they overdose is by putting them on a ventilator until the oxycodone is out of their system. If they survive, they will often have lung damage that makes them develop pneumonia and other serious lung disorders.

How Oxycodone Overdose Happens

An oxycodone overdose can happen intentionally or unintentionally. Unfortunately, some people choose to take an extremely high dose of the medication because they want to end their life.

But most overdoses occur because a person mixes the medication with alcohol or other opioid-based medications that increase the medication’s effects in the body.

Other illicit drugs, such as heroin, can cause a person to overdose if they are taken at the same time as the medication. Injecting or snorting oxycodone that has been crushed up can contribute to an overdose, too, because a large amount of the medication will hit the bloodstream all at once.

Mixing amphetamines with oxycodone is also problematic because they may mask some of the effects of the opioid, which can cause an addicted individual to take even more of the substance.

What To Do For An Oxycodone Overdose

The best way to help an overdose victim is to call 911 right away. The 911 operator will ask questions about the person’s condition and the substances they took because they will need to give this information to the emergency medical technicians they dispatch to the scene.

Be sure to answer all of their questions honestly, even if the addicted person used illicit substances they could get in trouble for—their life may depend on it. After calling, it is very important to never leave the addicted individual alone because they may need to be resuscitated.

If it isn’t possible to reach a 911 operator because of bad telephone reception or some other reason, it may be necessary to drive an overdose victim to the hospital. This should only be considered as a last resort, though, because it will be impossible to resuscitate them and drive at the same time.

*This article is not a substitute for medical advice. If any person is suspected of experiencing an opioid overdose, it is imperative to seek emergency medical attention right away.

Treatment Options For An Overdose On Oxycodone

Because an overdose on oxycodone can be fatal, it is very important that anyone who has an addiction to this medication get the help they need at an addiction treatment center that specializes in opioid use disorders.

These facilities have special medications they can give that can help prevent overdoses from occurring. They can also help by offering addicted individuals counseling and other therapies that can teach them healthier ways of coping with their physical and emotional pain that don’t involve pain medications.

To learn more about treatment options for oxycodone abuse or addiction, or to find a rehab center that meets your loved one’s individual needs, contact a treatment specialist today.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

Get 24/7 treatment help now.
(844) 616-3400